View unanswered posts | View active topics It is currently Sun Dec 21, 2014 9:43 am



Reply to topic  [ 10 posts ] 
 Tamiflu effect on LBD 
Author Message

Joined: Sat Jan 27, 2007 8:38 pm
Posts: 712
Location: CA
Post Tamiflu effect on LBD
Took Jerome to urgent care today. Change in his white blood count suggests that he has something viral going on. Doctor hesitantly prescribed Tamiflu. Pharmacist warned me it could trigger or worsen all LBD symptoms including delusions, violence, hallucinations, possible NMS, etc. This has freaked me out. I have read warnings about Tamiflu causing dementia.

Has anyone's LO taken tamiflu, or does anyone (Robin?) know of any research or writinf specific to giving/not giving tamiflu to an elderly person with LBD or dementia? Will not give him first dose unless I feel it is more safe than harmful for his non-specific diagnosis of "something viral."

Thanks!

_________________
Renata (and Jerome-in-Heaven)


Sun May 24, 2009 9:15 pm
Profile

Joined: Sat Jan 17, 2009 1:27 pm
Posts: 29
Location: Maryland
Post 
Hi there,
Tricia here, I don't post very often (I am still shy I guess) but I have tried to read everything on this forum. If my memory serves me correct (which has been failing me since I reached 40...... 8 years ago :shock: ) Check the ingredients in Tamiflu I beieve it contains the same or similar drug as in Benadryl which is a no-no drug for LBD, the elderly and those with dementia. Our Dr. at Hopkins recommended Dimatap for colds but I am very wary of any of the over the counter cold medications. Not sure but a place to start. I am impressed that the pharmacist knows about drug interactions with LBD patients. He gets a high five in my book.
Hope Jerome gets better. My best to all.
Tricia


Sun May 24, 2009 9:47 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
Hi Renata,

Sorry, I know nothing about this. I hadn't even read that Tamiflu is linked to dementia.

I will forward your post on to Angela Taylor at the LBDA, in hopes that she can get it to someone on the SAC for comment.

And I will alert Lin about your post. She has access to a PharmD who may have some comment about this.

One other person you could email about this is EricSEA. That guy knows everything!

Robin


Mon May 25, 2009 2:23 am
Profile

Joined: Wed Aug 06, 2008 2:24 pm
Posts: 40
Post 
I sent the question about Tamiflu to one member of LBDA's Scientific Advisory Council, who provided some general insights on flu treatment and prevention.

When deciding to treat the flu in the elderly, physicians must weigh the risk to the patient from the flu in comparison to any side effects that may come from a vaccine or medication. If the patient has convincing flu-like symptoms as well as a low white blood cell count, then treatment may be warranted.

This particular physician had never heard of any reactions to DLB patients who received Tamiflu or flu vaccine.

Hope that's helpful,
Angela

_________________
Angela Taylor
Director of Programs
Lewy Body Dementia Association


Tue May 26, 2009 11:07 am
Profile WWW

Joined: Sat Jan 27, 2007 8:38 pm
Posts: 712
Location: CA
Post 
Thanks Angela and LBDA's SAC member who took time to weigh in. In Jerome's case, he was not exhibiting convincing flu-like symptoms -- the low WBC was the sole basis for the doc deciding to prescribe an anti-viral medication.

Because of the side effect warnings, and the array of extra-ordinary non-flu-like symptoms, I feel supported by the SAC member's reply in electing to hold back on the tamiflu.

Jerome will be seeing a geriatric internist today in order to try and get to the bottom of what's going on. Will keep you all posted in case the information could benefit someone else down the line.

_________________
Renata (and Jerome-in-Heaven)


Tue May 26, 2009 12:50 pm
Profile

Joined: Sat Dec 13, 2008 12:52 am
Posts: 118
Location: BC, Canada
Post 
Renata how did Jerome do at the gerintologists today? Praying all is well.


Wed May 27, 2009 10:18 pm
Profile WWW

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
This is what Lin found out from the PharmD extraordinaire she works with:

Tamiflu: a 5-day course of treatment of antiviral can definitely cause confusion, primarily in the elderly, and can increase confusion (this could appear in several forms: decreased cognition, delirium, possibly hallucinations, restlessness, etc. - depending on the person). Can be helpful in certain more serious infections; however, (insert usual caveats here) would "personally" consider gravity of viral infection and attempt to discern infecting agent. Not to be given casually and would prefer standard conservative treatment for "flu" unless severity of case outweighs potential risk.


Robin's note to Renata - sounds like, once again, your gut was right.

I must say I got more out of the PharmD reply than the SAC member reply.


Thu May 28, 2009 5:51 am
Profile

Joined: Wed Aug 06, 2008 2:24 pm
Posts: 40
Post 
Robin and all,

Because these LBD expert advisors do not see the patients in question directly, I normally receive very casual, off the cuff answers that would not be appropriate for broad dissemination. I shared the SAC's unedited response privately with Renata, and provided the essential gist of the response here for everyone's general use...

My personal take on this reply was that while caregivers should be wary of unnecessarily administering Tamifllu without seeing overt flu symptoms, physicians may still feel treatment is warranted because of the increased flu risk to the elderly in general.

As in the case so often with LBD, having that risk/benefit discussion between the caregiver and physician is key.

Hope that's helpful,
Angela

_________________
Angela Taylor
Director of Programs
Lewy Body Dementia Association


Thu May 28, 2009 8:53 am
Profile WWW

Joined: Mon Mar 14, 2011 12:42 am
Posts: 2
Post Re: Tamiflu effect on LBD
This is a question, not a reply, but I used the only button I could find to make a post. I have read the posts and replies re Tamiflu effect on LBD, but notice that all were 2-3 years ago. I am wondering it anyone has found new information more recently about whether Tamiflu can cause non-reversible increase in cognitive problems. My wife has moderately severe cognitive problems. The Urgent Care physician who diagnosed a family member with H1N1 flu strongly advised that the whole family take a 10-day course of 75 mg/day Tamiflu as a preventative because H1N1 is extremely contagious. I am trying to weigh the risks of increased cognitive problems against the benefits of avoiding H1N1 in an 80-year old female. She has taken Tamiflu for 2 days, and it may be my imagination but I think her cognitive problems are a bit worse -- if that has been observed in others I would not want to continue for the full 10 days. Any info would be appreciated.


Sun Mar 11, 2012 1:41 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post Re: Tamiflu effect on LBD
You might also check out Alzheimer's Connected (alzconnected.org) to see if there are any reports with those with a clinical DX of AD.


Sun Mar 11, 2012 3:58 pm
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 10 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr